Unintentional drug overdoses claimed more than 2,000 Australian lives in 2017. That’s one death every 4 hours. And this rate is growing – rapidly. The bad news is, drug overdoses don’t discriminate. Think: actor Heath Ledger, singer Whitney Houston, pro surfer Andy Irons – creative and athletic superstars of the highest order, all lost too early. The good news is, every single accidental overdose death is avoidable. When you know the warning signs to look out for, you can tell when you or a friend is in trouble, when to seek help, and potentially save a life. Here are some tips to help you do your bit in getting those overdose statistics closer to zero.

Not all drugs are created equal

That’s why we’ll focus on three major groups of drugs here. They are:

  • Opioids: from codeine through to oxycodone and heroin, opioids are responsible for about half of all overdose deaths.
  • Central nervous system (brain) depressants: often prescribed to treat anxiety and insomnia, brain depressants are the second most common drug to cause overdose deaths.
  • Amphetamines: we’ve all heard about (or experienced first- or second-hand) the frightening impacts of the drug ‘ice’, but included in this group are also common ‘party drugs’ like ecstasy and MDMA.

Opioid overdose: how it looks and what to do

Basically painkillers, commonly used opioids range from heroin, fentanyl and morphine, through to previously over-the-counter drugs like codeine. You don’t need to be a heroin addict, or even a regular opioid user, to experience an overdose. Here are the signs to look for:

  • Unconsciousness
  • Slowed, weakened (or depressed) breathing
  • Pinpoint pupils

Suspect an opioid overdose? Call 000 immediately. Remember: ‘just sleeping it off’ is NEVER an option for you or anyone else. If you notice someone else’s breathing stop, make sure you and the victim are in a safe environment, then check their airways for blockages and administering CPR until paramedics arrive. When treated with opioid antidote naxolone (aka Narcan) in time, most overdose sufferers can be saved.

Using opioids yourself? In Victoria, you can buy low-cost naxolone in pharmacies to keep at home. Most opioid overdoses are witnessed by a friend or family member. So, if you’re experimenting with opioids or experiencing addiction symptoms yourself, talk to your GP immediately about risk prevention, and notify your family members and/or housemates about what to do in an emergency. Conversations that might save your life.

Brain depressant overdose: how it looks and what to do

You’ve probably heard of ‘sleeping pills’ like Valium or Xanax, but you may not be aware of the risks they present. When taken as prescribed, brain depressants (or ‘benzos’) can be useful in treating insomnia and anxiety. But when abused and, in particular, combined with alcohol and other drugs, the effects can be lethal. Here are the signs to look for:

  • Vomiting
  • Pale face, bluish lips and fingernails
  • Shallow or erratic breathing and/or erratic pulse
  • Awake but unresponsive
  • Choking or gurgling sounds

Suspect a brain depressant overdose? Call 000 immediately. Loosen any tight clothing and open windows to ensure the person has access to enough oxygen. If they are unconscious or lying down, place them in the recovery position and stay with them to ensure they keep breathing until paramedics arrive.

Using brain depressants yourself? If you suspect you’ve overdosed, share as much information as possible with a friend, family member or health professional straight away – before you might lose consciousness. Knowledge of what you’ve taken, approximately how much, and any pre-existing medical conditions will give paramedics the best shot of saving your life.

Amphetamine overdose: how it looks and what to do

Amphetamines are drugs designed to speed up the processes of the user’s brain. They range from prescription ADHD medications, through to the highly addictive and destructive illicit drug ‘ice’ – and are also an active constituent of the ‘party drug’ MDMA (ecstasy). Purity, or the strength of the drug, varies wildly from dose to dose. And, worryingly, accidental amphetamine overdose deaths are on the rise in Australia. Here are the signs of potential overdose to look out for:

  • Agitation, extreme anxiety or paranoia
  • Severe chest or stomach pain
  • High temperature
  • Difficulty breathing
  • Seizures

Suspect an amphetamine or MDMA overdose? Call 000 immediately. If the person is agitated or aggressive, it’s important to consider your own safety first, so keep a safe distance. Paramedics may use brain depressant or antipsychotic medication to stabilise the patient before, where necessary, performing procedures to reduce risk of heart attack or stroke.

Using amphetamines or MDMA yourself? Information can be the difference between life and death. So, if you feel ill after taking amphetamines or MDMA, be sure to tell a friend or family member as soon as you can.

Conversations can save lives

Of course, just ‘saying no’ to illicit drugs is the easiest way to stay safe, but for many people, university can be a time of experimentation and exploration. Swinburne’s on-campus medical staff offer free, 100% confidential harm-reduction advice and counselling. If you, or someone you know, is experiencing addiction or engaging in risky behaviour, chatting with your GP or a counsellor is a great way to find support, prevent overdose and help beat the statistics.

Did you know?

Swinburne’s Hawthorn campus offers fully confidential on-site sessions at our Hawthorn campus, and all campuses offer general medical and counselling services. Call +61 3 9214 8483 to book an appointment or find out more.

Full list of health services